• question-icon

    What causes severe diarrhea while on Losartan Potassium and Spironolactone?

default
Posted on Mon, 17 Jul 2017 in Hypertension and Heart Disease
Question: I am on Carvedilol 6.25 mg; Losartan Potassium 50 mg; Spironolactone 25 mg for High Blood Pressure. I am convinced one of these, if not more, is causing me severe diareah, and I mean severe. Am I correct?
doctor
Answered by Dr. Ilir Sharka 42 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome on HCM!

Regarding your concern, I would explain that diarrhea is a known adverse effect related to losartan or spironolactone.

Which of these drugs did you start first?

Is diarrhea related to starting on if these drugs?

Coming to this point, I would recommend stopping first spironolactone which has not a high influence in blood pressure values.

Some tests are also necessary to investigate for other possible causes:

- complete blood count
- lipaze and amylase for pancreas function
- potassium levels and sodium for possible imbalance
- kidney and liver function tests
- a stool analysis or bacterial culture.

If all these tests result normal and diarrhea doesn't stop after stopping spironolactone, I would recommended stopping also losartan.

In such case I would recommend starting amlodipine in order to help maintain a normal blood pressure.

Hope to have been helpful!

Kind regards,

Dr.Iliri
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ilir Sharka 13 minutes later
I started the spironolactone first. Thank you for answering my question. I have had the tests you mentioned, that's why I suspected one of the medications.
doctor
Answered by Dr. Ilir Sharka 4 hours later
Brief Answer:
My advice as follows:

Detailed Answer:
Hello again!

Thank you for the additional information.

As, you started spironolactone first, I would recommend stopping losartan first and substitute it with amlodipine, in order to avoid fluctuations in your blood pressure values from these changes to your therapy.

If diarrhea doesn't stop, then stopping spironolactone would be the next step.

You should discuss with your doctor on the above issues.

Wishing all the best,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7433 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Losartan potassium

doctor1 MD

I ve been on a couple of high blood pressure med s. Lisinipril, had a terrible cough with that one, inderal, lowered my heart rate too much, now I...

doctor1 MD

My doc asked me to stop taking Losartan Potassium HCTZ (50 & 12.5 mg) because of side effects like sleep problems, eye pain and increase in heart...

doctor1 MD

Are there any side effects of Loprin as I am using it 1 tablet per week, for 2 years. I am asking this as I have got problem of hair thinning and...

doctor1 MD

I m 90 yuears old, 5 feet 3 inches, 122 pounds with coronary artery disease (CAD)plus I also have PostPoliosyndrome (polio virus in my body which...

doctor1 MD

Hello, Doctor, For the past couple of months, I have had loose bowel movements, sometimes twice a day. Sometimes it's come on quickly, and I'm glad...

doctor1 MD

I'm a 57 year old female with minor cataracts in both eyes. I was advised to wait till the cataracts mature for surgery. I have short-sightedness...

doctor1 MD

I wanted to find out if Cozaar- Losartan Potassium chemical makeup containing Potassium salts be an irritant to the mucous membranes that line the...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2